Cannabinoid Hyperemesis Syndrome: Reports of Fatal Cases. – PubMed – NCBI – J Forensic Sci. – May 2018
Too many people insist that “no one has ever died from cannabis poisoning” but that’s not entirely true:
Cannabinoid hyperemesis syndrome (CHS) is one of the more clinically challenging effects of cannabis consumption.
It is characterized by cyclic attacks of nausea and vomiting in chronic cannabinoid users and learned behavior of compulsive hot bathing.
It turns out that hot bathing is the only thing that seems to help people who get stuck in cycling vomiting.
The deaths of a 27-year-old female, a 27-year-old male, and a 31-year-old male with a history of CHS are reported.
The decedents had a history of cyclical nausea and vomiting, chronic cannabinoid use and negative laboratory, radiological and endoscopic findings.
All presented to the emergency department with nausea and vomiting in the days preceding death and were treated symptomatically.
Toxicological analysis revealed tetrahydrocannabinol in postmortem blood.
The cause of death of two of the three cases was attributed to CHS.
CHS was appreciated in the third case but was not the cause of death.
These three cases demonstrate the importance of recognizing CHS as a potential cause or contributing factor to death in cannabinoid user.
Of course, this is extremely rare if only 3 cases of death have been found in all the decades of people smoking marijuana, legal or illegal.
Still, it’s good to know this can happen so when it does, we and/or our doctors know what the problem is.